Hail, Brevard
- When
- April 28, 5:50 PM EST
- Where
- Brevard County, 1.4 mi WNW of Frontenac
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 28.480, -80.790
A weather spotter observed nickel sized hail in Port St. John.
The east coast sea breeze forced an isolated severe thunderstorm, which produced hail up to golf ball size in Titusville and winds over 60 mph at the Kennedy Space Center. Farther south, the Lake Okeechobee breeze helped produced an isolated storm with quarter sized hail, locally up to tennis ball size in the town of Okeechobee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
The east coast sea breeze forced an isolated severe thunderstorm, which produced hail up to golf ball size in Titusville and winds over 60 mph at the Kennedy Space Center. Farther south, the Lake Okeechobee breeze helped produced an isolated storm with quarter sized hail, locally up to tennis ball size in the town of Okeechobee. Minor wind damage was also reported in Okeechobee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 28, 2:53 PM EST, 2 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 353 PM EDT THU APR 28 2011 .DISCUSSION... THROUGH TONIGHT...LATE MORNING CAPE SOUNDING SHOWED QUITE AN UNSTABLE ATMOS BUT DEEP MOISTURE WAS STILL LACKING (PRECIP WATER 1.26 INCHES). HOWEVER...MOISTURE IS INCREASING AND ALTHOUGH SHOWERS HAVE HAD A TOUGH TIME HOLDING TOGETHER EARLIER...DEEPER CONVECTION IS EXPECTED TO HARNESS THE HIGH DEWPOINT AIR AND STRONG HEATING WHICH HAS OCCURRED...AND INCREASE STORM COVERAGE INTO THE EARLY EVENING. THE SEA BREEZE IS PUSHING INLAND BUT IS PINNED CLOSE TO THE VOLUSIA COAST. BEST CHANCE FOR STRONG STORMS... POSSIBLY SEVERE...WILL BE WHERE STORMS INTERSECT THE SEA BREEZE WHICH WILL OCCUR FIRST IN VOLUSIA COUNTY. WILL HOLD ONTO SCATTERED SHOWERS AND ISOLATED THUNDER OVERNIGHT AHEAD OF THE FRONT THOUGH THE THREAT FOR STRONG STORMS WILL SUBSIDE LATER THIS EVENING. CONVECTION MAY DEVELOP OVER THE ATLC WATERS THOUGH. THE FRONT SHOULD PUSH INTO LAKE/VOLUSIA COUNTIES BEFORE SUNRISE...REACHING SOUTHERN BREVARD/OSCEOLA JUST AFTER SUNRISE. FRI...STORMS ARE FORECAST TO REDEVELOP OVER SOUTHERN SECTIONS DURING THE MID DAY AND AFTERNOON AS SFC HEATING DESTABILIZES THE ATMOS NEAR LINGERING FRONTAL BOUNDARY...ACROSS INDIAN RIVER... SAINT LUCIE...MARTIN AND OKEECHOBEE COUNTIES. THERE WILL BE A LOW THREAT FOR ISOLATED STORMS CONTAINING STRONG WIND GUSTS. NORTH OF THE FRONT...NORTH TO NORTHEAST WINDS AROUND 15 MPH WILL DRAW DRIER AIR INTO ORLANDO METRO WITH NOTICEABLY LOWER HUMIDITY AND MORE SEASONABLE TEMPS IN THE MID 80S. NAM MODEL TRENDS ESPECIALLY CONTINUE TO BE SLOWER WITH PROGRESSION OF THE FRONT AND POST FRONTAL DRYING SO MAY NEED TO KEEP CLOUDS AND PRECIP IN FARTHER NORTH LONGER INTO THE DAY. FRI NIGHT-SAT NIGHT...AS THE UPPER TROUGH PUSHES OFF THE MID ATLANTIC COAST FRI NIGHT...SHORT-WAVE RIDGING ALOFT WILL EVENTUALLY BUILD ACROSS THE STATE LATE SAT-SAT NIGHT. THE SURFACE COLD FRONT AND ASSOCIATED PRECIPITATION WILL BE LOCATED SOUTH OF THE LAKE OKEECHOBEE/MARTIN COUNTY BY 00Z SATURDAY. SURFACE HIGH PRESSURE ALONG THE EASTERN SEABOARD FRI NIGHT WILL EXTEND FURTHER SOUTHWARD INTO THE FLORIDA PENINSULA AS WELL. THE HIGH PRESSURE CENTER WILL PUSH OFF OF THE MID ATLANTIC COAST LATE SAT NIGHT. CONDITIONS FOR THIS PERIOD ARE FORECAST TO REMAIN DRY. NORTHEAST WINDS WILL BECOME LIGHT FRI NIGHT...VEERING EAST ON SAT-SAT NIGHT. MOSTLY SUNNY SKIES DURING THE DAY WITH MAINLY CLEAR NIGHTS EXPECTED. TEMPERATURES FRI NIGHT IN THE UPPER 50S TO LOWER 60S ALONG AND NORTH OF THE I-4 CORRIDOR...LOWER 60S DOWN TO LAKE OKEECHOBEE AND MAINLY MIDDLE 60S OVER THE SPACE/TREASURE COASTS WITH A LIGHT ONSHORE WIND COMPONENT. LOWER TO MIDDLE 80S ALONG THE COAST ON SAT FOR HIGHS WITH MIDDLE 80S AND PERHAPS A FEW UPPER 80S FURTHER INLAND. SAT NIGHT A BIT WARMER THAN THE PREVIOUS NIGHT WITH LOWS MAINLY IN THE 60S. SUN-WED...(PREVIOUS DISCUSSION)...A LARGE HI PRES RIDGE WILL BUILD OFF THE ERN SEABOARD SUNDAY AND INTO THE W ATLC ON MON. MINIMAL PRECIP CHANCES THRU TUE AS THE STABLE AIRMASS ASSOCD WITH THE RIDGE REMAINS DRAPED OVER THE FL PENINSULA. STEADY ONSHORE FLOW WILL PUSH SUFFICIENT LOW LVL MOISTURE ACRS THE CENTRAL PENINSULA TO KEEP TEMPS NEAR OR SLIGHTLY ABV AVG...M/U60S FOR MINS AND M/U80S FOR MAXES. MID RANGE GUIDANCE SUGGESTS A NEW FRONTAL TROF PUSHING THRU THE DEEP S ON TUE...THEN INTO THE N FL PENINSULA ON WED THAT WOULD SHUNT THE RIDGE OFFSHORE. LOW LVL WINDS WOULD VEER TO THE S/SE AND TAP REMNANT MOISTURE OVER THE FL STRAITS FROM THE THU/FRI FRONTAL TROF...WHICH WOULD COMBINE WITH THE MOISTURE POOLING WITHIN THE TUE/WED TROF. EXTENDED NUMERICAL GUIDANCE HAS BEEN SUGGESTING SMALL POPS FOR THE TUE/WED TIME FRAME FOR THE PAST FEW RUNS...WHILE RECENT STORM HISTORY SUGGESTS THE SCENARIO IS FEASIBLE. WILL KEEP SMALL POPS IN THE FCST FOR WED. && .AVIATION... SCT SHRA/TSRA THROUGH 02Z CAUSING MVFR CONDS AT SOME TERMINALS. MAINLY VFR AFT 02Z WITH VCSH AS FRONTAL BOUNDARY APPROACHES. COULD SEE A PERIOD OF MVFR CIGS WITH FROPA BTWN 08-12Z DAB/LEE/MCO/SFB. CIGS AND SHRA/TSRA WILL LINGER MLB SOUTHWARD FRI MORNING. && .MARINE... TONIGHT/FRI...SOUTH TO SOUTHWEST WINDS THIS EVENING WILL TURN NORTHWEST TO NORTH OVERNIGHT AS FRONT PUSHES INTO THE NORTHERN WATERS. THE FRONT WILL PUSH SOUTH OF THE WATERS BY MIDDAY FRIDAY WITH A 15 KT N/NE WIND. WILL CONTINUE THE CAUTION OFFSHORE FOR SEAS UP TO 6 FT. FRI NIGHT...WINDS CONTINUING TO VEER BEHIND THE BOUNDARY NE AT 15+ KTS AWAY FROM THE COAST...10-15 KTS CLOSER. SEAS 3-5 FT NEAR SHORE AND 4-6 FT OFFSHORE. SAT-TUE...HIGH PRESSURE RIDGING BUILDS DOWN THE EASTERN SEABOARD INTO THE AREA ON SAT...WITH CENTER OF HIGH PRESSURE MOVING OFF OF THE MID ATLC COAST INTO THE WESTERN ATLC ON SUN. THE EAST-WEST ORIENTED RIDGE AXIS WILL REMAIN NORTH OF THE AREA THRU THE PERIOD. THE NEXT FRONT IS FORECAST TO PUSH NEAR THE AREA LATE NEXT TUE-WED. WINDS BECOME E ON SAT...SE SUN NIGHT THRU TUE. SPEEDS MAINLY 15 KTS OR LOWER. SEAS MAINLY 3-5 FT NEAR SHORE AND 4-5 FT OFFSHORE...EXCEPT 4-6 FT OFFSHORE EARLY IN THIS PERIOD. && .FIRE WEATHER... FRIDAY...WINDS WILL SHIFT OUT OF THE NORTH BEHIND THE FRONT DURING THE MORNING. DRIER AIR WILL FILTER IN BEHIND FRONT DURING THE DAY AND ALLOW RH VALUES TO FALL AROUND 30 PERCENT ACROSS THE NORTH INTERIOR (LAKE/INTRR VOLUSIA). SCATTERED STORMS WILL BE FOCUSED ON SOUTHERN SECTIONS THROUGH MIDDAY. SAT-TUE...DRY CONDS PERSIST ON SAT WITH ONSHORE FLOW AND 20 FT WINDS GUSTING AROUND 15-17 MPH INTERIOR SAT...BREEZY ALONG COAST SOUTH FROM CAPE. FIRE WEATHER STATEMENT POSSIBLE FOR SAT WITH 1-3 HRS RHS BELOW 35 PERCENT...MAINLY ALONG & NORTH OF I-4 CORRIDOR. ONSHORE FLOW (E-SE WIND) CONTINUES FOR REMAINDER OF PERIOD WITH GRADUAL MODERATION OF RH VALUES SUN-TUE. 20 FT WIND SPEEDS GRADUALLY LESSEN THRU EXTENDED AS WELL. && .PRELIMINARY POINT TEMPS/POPS... DAB 68 82 60 82 / 40 20 0 0 MCO 70 85 61 85 / 40 20 0 0 MLB 71 83 65 82 / 30 30 10 0 VRB 71 83 65 84 / 30 40 10 0 LEE 68 86 60 86 / 40 20 0 0 SFB 69 86 62 86 / 40 20 0 0 ORL 70 86 64 86 / 40 20 0 0 FPR 71 84 66 83 / 30 40 10 0 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM...KELLY LONG TERM....SEDLOCK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1021 AM EDT THU APR 28 2011 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-290230- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 1021 AM EDT THU APR 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... A COLD FRONT LOCATED ACROSS THE FLORIDA PANHANDLE LATE THIS MORNING WILL PUSH SLOWLY SOUTH AND EAST AND PUSH INTO CENTRAL FLORIDA TONIGHT. MOISTURE WILL INCREASE THROUGHOUT THE DAY WHICH WILL LEAD TO SCATTERED LIGHTNING STORMS THIS AFTERNOON. STORM MOTION WILL BE TOWARD THE EAST NORTHEAST AT 15 TO 25 MPH. THE EAST COAST SEA BREEZE BOUNDARY WILL DEVELOP FROM BREVARD COUNTY SOUTHWARD TO MARTIN COUNTY WHICH MAY INCREASE STORM COVERAGE AND INTENSITY EARLY THIS EVENING AS STORMS COLLIDE WITH THIS BOUNDARY. THE SEA BREEZE WILL DEVELOP LATER ALONG THE VOLUSIA COAST AND EITHER BE PINNED AT THE COAST OR HANG JUST OFFSHORE. THE PRIMARY HAZARD FROM STORMS TODAY WILL BE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 45 MPH. HOWEVER CONDITIONS WILL BECOME MORE FAVORABLE LATER THIS AFTERNOON INTO THIS EVENING FOR ONE OR TWO STORMS TO PRODUCE DAMAGING WINDS AND COIN SIZED HAIL. ...EXCESSIVE HEAT IMPACT... HEAT COMBINED WITH HUMIDITY WILL PUSH HEAT INDICES INTO THE UPPER 90S OVER OKEECHOBEE AND OSCEOLA COUNTIES BY MID AFTERNOON. HEAT INDICES IN THE MID 90S ARE LIKELY ACROSS INTERIOR CENTRAL FLORIDA BY EARLY AFTERNOON. ...RIP CURRENT IMPACT... WEATHER AND OCEAN CONDITIONS WILL PRODUCE AN ELEVATED THREAT FOR RIP CURRENTS AT THE BEACHES OF EAST CENTRAL FLORIDA TODAY. IN ADDITION...A NORTHWARD FLOWING LONGSHORE CURRENT WILL EXIST. ALWAYS SWIM NEAR A LIFEGUARD. ...MARINE THUNDERSTORM GUST IMPACT... SCATTERED LIGHTNING STORMS DEVELOPING OVER EAST CENTRAL FLORIDA THIS AFTERNOON WILL PUSH OFFSHORE THROUGH EARLY THIS EVENING. STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 35 TO 45 KNOTS AND FREQUENT LIGHTNING STRIKES. ...WIND AND SEA IMPACT... SMALL CRAFT SHOULD EXERCISE CAUTION TONIGHT BEYOND 20 MILES FROM THE COAST FOR SOUTH WINDS AROUND 15 KNOTS...PRODUCING CHOPPY WAVES. SEAS WILL REACH TO AROUND 5 TO 6 FEET WELL OFFSHORE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. DRY CONDITIONS FRIDAY MAY PRESENT A FIRE WEATHER HAZARD FOR A PORTION OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. KELLY/PENDERGRAST
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
314 PM EDT THU APR 28 2011
FLZ041-044-141-282000-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
314 PM EDT THU APR 28 2011
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER NORTHERN LAKE COUNTY...
NORTHERN VOLUSIA COUNTY...
* UNTIL 400 PM EDT.
AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 9 MILES
SOUTHWEST OF PIERSON...MOVING EAST AT 20 MPH.
THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES.
HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER
INDOORS UNTIL THE STORM PASSES.
LAT...LON 2923 8100 2903 8163 2914 8165 2929 8165
2931 8168 2933 8167 2938 8147 2940 8142
2927 8140 2927 8116 2941 8116 2943 8109
TIME...MOT...LOC 1913Z 249DEG 19KT 2916 8156
SEDLOCKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
544 PM EDT THU APR 28 2011
FLZ053-058-282245-
OKEECHOBEE-OSCEOLA-
544 PM EDT THU APR 28 2011
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER OKEECHOBEE COUNTY...EASTERN OSCEOLA
COUNTY...
* UNTIL 645 PM EDT.
AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM HARMONY TO
13 MILES SOUTH OF BASINGER...MOVING EAST AT 15 MPH.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE FOUR SEASONS ESTATES...OKEE TANTIE STATE PARK...TAYLOR CREEK
AND KISSIMMEE PRAIRIE PRESERVE.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
LAT...LON 2716 8088 2725 8100 2729 8100 2733 8105
2736 8104 2739 8112 2745 8115 2748 8120
2756 8120 2758 8116 2767 8114 2783 8122
2833 8125 2834 8088 2764 8087 2764 8082
2715 8070 2720 8080 2714 8088
TIME...MOT...LOC 2143Z 267DEG 12KT 2825 8115 2722 8108
67SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
618 PM EDT THU APR 28 2011
FLZ045-047-053-054-058-147-282315-
INDIAN RIVER-NORTHERN BREVARD
COUNTY-OKEECHOBEE-ORANGE-OSCEOLA-SOUTHERN BREVARD COUNTY-
618 PM EDT THU APR 28 2011
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER BREVARD COUNTY...INDIAN
RIVER COUNTY...NORTHERN OKEECHOBEE COUNTY...SOUTHEASTERN ORANGE
COUNTY...EASTERN OSCEOLA COUNTY...
* UNTIL 715 PM EDT.
AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL
MOVING NORTHEAST AT 15 MPH ACROSS EASTERN PORTIONS OF ORANGE AND
OSCEOLA COUNTIES .
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.
LAT...LON 2761 8036 2759 8036 2757 8074 2765 8110
2860 8102 2866 8083 2834 8071 2860 8073
2859 8076 2864 8079 2869 8074 2845 8065
2827 8066 2823 8064 2837 8062 2808 8056
2783 8042 2784 8042 2758 8032 2757 8032
TIME...MOT...LOC 2215Z 245DEG 14KT 2830 8095
67The Melbourne radar (KMLB), 43 km away, was scanning. The volume nearest the first event began at 22:48 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
A weather spotter observed nickel sized hail in Port St. John.
A citizen reported golf ball sized hail in the city of Titusville. The report was relayed from Orlando media.
An Okeechobee Sheriff relayed multiple reports of golf ball sized hail near the intersection of highway 78 and 441.
Peak wind gust observed at USAF tower 415 reached 54 knots as a severe thunderstorm crossed Kennedy Space Center.
A weather spotter observed observed tennis ball sized hail near the intersection of highway 78 and 441 in Okeechobee.
A thunderstorm wind gust of 57 knots was reported on USAF tower 19 as a severe thunderstorm passed over Kennedy Space Center.
Winds from a thunderstorm damaged a carport awning within the Zachary Taylor RV Resort. Nearby a downed tree pierced the roof of fire station number 2.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287504, 287503, 287505, 287507, 287506, 287508, 287511.